Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Radiation is kicking my butt!

Posted Mar 21 2014 12:00am
So, I saw Dr. Coscio Monday to report that I am not doing well!  I'm suffering from extreme fatigue and diarrhea.  This is the worse I've felt while on cancer treatments of any kind in the past 14 years.  No energy.  I can't eat anything without heading to the toilet shortly afterward.  But I'm so hungry!  Sometime I really punish myself by eating real food ... then I PAY in the bathroom for the next several hours.  Imodium is my friend, and helps the diarrhea, but the abdominal discomfort, bloating, and crampiness remains.  As long as I keep to a liquid diet, jello, etc., I avoid diarrhea, but I know that I need to keep hydrated and I need to eat to keep going!  I feel like my body is deteriorating before my very eyes.  I've lost weight.  And muscle.  Yes, I look like a weakened cancer patient.  For years, I've had the luxury of being a cancer patient, yet appearing to be relatively healthy (except for the bald head.)

Although the steroid fog is improved, I am still not myself.  I don't seem to be able to control my emotions.  Everyone and everything seems to aggravate me, and I've not been nice.  This doesn't help the family to want to help me.  I wonder if I'll ever get better!  Will I ever have a clear head again?!

I was told by the radiation doctors that I "may experience some diarrhea."  But I did not expect it to be this bad.  Perhaps, in my mind, I thought it wouldn't be that bad, so I didn't take the warning seriously.  There was nothing I could have done differently anyway.  The whole 2 weeks I was receiving radiation treatments, I only had a slight "change" in my bowel habits.  The 2nd week, I did feel very tired.  It surprised me, because the first time I had radiation (14 years ago, to the chest) it was oh so easy.  I had no side effects whatsoever.  I attributed that to the fact that I had just completed a pretty rough course of chemotherapy, and so the radiation was easy.  Guess I expected to breeze through this time also.

Dr. Coscio explained that everything I'm experiencing now is from the radiation to the spine and iliacs.  And the steroids (the mental craziness, and thrush.)  She showed me my "radiation field," which was interesting!  It was a x-ray CT scan-like view on the computer screen of the area of my body that was radiated.  The structures were outlined in a color-coded fashion, and the color key indicated how much radiation each area received.  She pointed out that it was a very large area that included quite a large portion of bowel.  My bowels have been damaged!  She said this could last for 2 weeks after the completion of radiation.  She explained that there is quite a big difference between radiation to the spine (and hence bowels) and radiation to the chest which is much more superficial.

Right now, I am at the end of the first post-radiation week.  I can't believe the diarrhea is lasting this long, and so severely.  Wow.

Next week, I have an appointment with Dr. Moulder, downtown, to discuss the next step in my treatment plan, a clinical trial.
Post a comment
Write a comment:

Related Searches